Extreme Cold/Wind Chill, Roseau
- When
- February 12, 10:35 AM CST to February 13, 6:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Surface high pressure built into the central Dakotas by the morning of Thursday, February 13th. With the center of the high being west of eastern North Dakota and the northwest quarter of Minnesota, wind speeds remained steady in the 5 to 10 mph range.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface high pressure built into the central Dakotas by the morning of Thursday, February 13th. With the center of the high being west of eastern North Dakota and the northwest quarter of Minnesota, wind speeds remained steady in the 5 to 10 mph range. This, combined with temperatures from 20 below to 30 below zero, created wind chills of 40 below to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 12, 6:55 AM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
655 AM CST Wed Feb 12 2020
.UPDATE...
Issued at 654 AM CST Wed Feb 12 2020
Low visibilities remain across the Red river Valley proper with 1/4
mile or less visibility. Visibility was a little better outside the
valley. Arctic air continues to move south across the area. Wind
chills ranged from 25 to 40 below over northeast ND and adjacent
parts of northwest MN. Blizzard warning continues until 9 am CST for
the northern valley and for the southern valley until 3 pm CST.
Going forecast looks good.
&&
.SHORT TERM...(Today through Thursday)
Issued at 332 AM CST Wed Feb 12 2020
Upper level trough extended from Hudson Bay to southern SASK. Upper
trough will rotate south and east through Thu. Arctic cold front
preceded the upper trough and will move across the forecast area by
sunrise this morning. Temperatures were already below zero over the
Devils Lake basin and parts of northeast ND.
Model soundings indicate sustained winds of better than 30 knots
continues for about 8 hours then slowly settles down. Both radar and
satellite indicate frontal boundary was moving south at 30-35 knots.
Radar indicated light snow accumulations generally an inch or less.
Visibilities have generally been 1/4 mile or less and some wind
gusts in the 50 mph range post frontal.
High impacts will continue this morning with ongoing blizzard
conditions. Have extended blizzard warning into eastern Walsh and
western Marshall counties until 9 am CST.
After today impacts will continue low wind chills for tonight and
Thu morning. Wind chill advisories and warnings will probably be
needed.
.LONG TERM...(Thursday night through Tuesday)
Issued at 332 AM CST Wed Feb 12 2020
Short discussion due to the ongoing blizzard. Cold wind chills
anticipated Thursday night into Friday morning, due to steady south
winds and cold temperatures. Could also be some patching blowing and
drifting snow. Looks like another weak clipper system Friday night
into early Saturday, with minimal snowfall accumulations. Confidence
for Sunday through Tuesday is quite low, with a large spread in
model solutions.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 548 AM CST Wed Feb 12 2020
A clearing line was moving across the International border. IFR
conditions were across much of the area due to either low cigs or
low visibility. Expect IFR conditions to shift south today. A clear
sky will move across the forecast by 19Z this afternoon. However SE
visibility restrictions may remain with blowing snow into the early
to mid afternoon. Expect VFr conditions for tonight and Thu.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 3 PM CST this afternoon for NDZ038-039-
049-052-053.
Winter Weather Advisory until 9 AM CST this morning for
NDZ006>008-014-015-024-054.
Wind Chill Warning until 3 PM CST this afternoon for NDZ006>008-
014>016-024-026>030-054.
Blizzard Warning until 9 AM CST this morning for NDZ016-026>030.
MN...Blizzard Warning until 3 PM CST this afternoon for MNZ003-029-
030-040.
Winter Weather Advisory until 3 PM CST this afternoon for MNZ027-
028-031.
Winter Weather Advisory until 9 AM CST this morning for MNZ004-
005-008-013>016-022-023.
Wind Chill Advisory until 3 PM CST this afternoon for MNZ005-008-
013>017-022-023.
Wind Chill Warning until 3 PM CST this afternoon for MNZ001-002-
004-007.
Blizzard Warning until 9 AM CST this morning for MNZ001-002-007.
Wind Chill Advisory until 3 PM CST this afternoon for MNZ006-009.
&&
UPDATE...JH
SHORT TERM...JH
LONG TERM...Godon
AVIATION...JHHazardous Weather Outlook National Weather Service Grand Forks ND 647 AM CST Wed Feb 12 2020 MNZ001>003-007-029-030-040-NDZ016-026>030-038-039-049-052-053- 131300- West Polk-Norman-Clay-West Marshall-Wilkin-West Otter Tail-Grant- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 647 AM CST Wed Feb 12 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A cold front has moved across the region this morning and brought blizzard conditions to the area. Light snow fell overnight with an inch or less. The combination of light snow and high winds will bring blizzard conditions this morning especially in open country. Also wind chill warnings or advisories will likely be need for this afternoon and tonight with expected wind chills of 25 to 45 below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chill advisories will probably be needed for Thursday morning with wind chills of 25 to 45 below zero. Wind chills advisories will probably be needed with wind chills of 25 to 35 below zero are expected for Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ004-NDZ006>008-014-015-024-054-131300- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh- 647 AM CST Wed Feb 12 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Gusty winds this morning will produce brief periods of white-out conditions in open country. Also wind chill warnings or advisories will likely be need for this afternoon and tonight with expected wind chills of 25 to 45 below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chill advisories will probably be needed for Thursday morning with wind chills of 25 to 45 below zero. Wind chills advisories will probably be needed with wind chills of 25 to 35 below zero are expected for Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ005-006-008-009-013>017-022-023-027-028-031-131300- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-East Otter Tail- 647 AM CST Wed Feb 12 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Gusty winds this morning will produce brief periods of white-out conditions in open country. Also low wind chills of 25 to 40 below zero are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chill advisories will probably be needed for Thursday morning with wind chills of 25 to 45 below zero. Wind chills advisories will probably be needed with wind chills of 25 to 35 below zero are expected for Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ024-032-131300- Hubbard-Wadena- 647 AM CST Wed Feb 12 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Low wind chills of 25 to 40 below zero are expected for tonight. Wind chill advisories will likely be needed for tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chill advisories will probably be needed for Thursday morning with wind chills of 25 to 40 below zero. Wind chills advisories will probably be needed with wind chills of 25 to 35 below zero are expected for Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
836 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM BLIZZARD 1 SE GWINNER 46.22N 97.65W
02/12/2020 Sargent ND AWOS
BLIZZARD CONDITIONS OBSERVED AT KGWR SINCE 435 AM CST.
CONDITIONS STILL ONGOING.
0713 AM BLIZZARD 2 SSE COOPERSTOWN 47.42N 98.10W
02/12/2020 Griggs ND AWOS
BLIZZARD CONDITIONS OBSERVED AT KS32 FROM 235 AM TO 535
AM CST.
0713 AM BLIZZARD 2 ESE GRAFTON 48.40N 97.37W
02/12/2020 Walsh ND AWOS
BLIZZARD CONDITIONS OBSERVED AT KGAF SINCE 1235 AM CST.
CONDITIONS STILL ONGOING.
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM BLIZZARD 4 N FARGO 46.93N 96.82W
02/12/2020 Cass ND ASOS
BLIZZARD CONDITIONS OBSERVED AT KFAR SINCE 415 AM CST.
CONDITIONS STILL ONGOING.
0842 AM BLIZZARD 6 WNW GRAND FORKS 47.95N 97.18W
02/12/2020 Grand Forks ND ASOS
BLIZZARD CONDITIONS OBSERVED AT KGFK SINCE 125 AM CST.
CONDITIONS STILL ONGOING.
0842 AM BLIZZARD 5 N CROOKSTON 47.85N 96.62W
02/12/2020 Polk MN AWOS
BLIZZARD CONDITIONS OBSERVED AT KCKN SINCE 235 AM CST.
CONDITIONS STILL ONGOING.
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM BLIZZARD ADA 47.30N 96.51W
02/12/2020 Norman MN DEPT OF HIGHWAYS
PORTIONS OF MINNESOTA HIGHWAY 200 AND U S HIGHWAY 2
CLOSED DUE TO BLIZZARD CONDITIONS. TRAVEL IS NOT ADVISED
FOR PORTIONS OF NORTHWEST MINNESOTA. VIA MNDOT.
0902 AM BLIZZARD 1 W HILLSBORO 47.40N 97.07W
02/12/2020 Traill ND DEPT OF HIGHWAYS
INTERSTATE 29 CLOSED WITHIN NORTH DAKOTA FROM CANADIAN
BORDER TO SOUTH DAKOTA BORDER DUE TO BLIZZARD CONDITIONS.
TRAVEL IS NOT ADVISED WITHIN PORTIONS OF EASTERN NORTH
DAKOTA. VIA NDDOT.
&&
CJONESThe national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870669, 870670, 870671, 870672, 870673, 870674, 870675, 870676, 870677, 870678, 870679, 870680, 870681, 870682, 870683, 870684, 870661, 870662, 870663, 870664, 870665, 870666, 870667, 870668.